Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 242, NWS Springfield, MO

July 6, 2004Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at Jul 6, 2004, 5:47 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 5:47 AM CDT (10:47 UTC)
Expired
Jul 6, 2004, 7:00 AM CDT
In force
73 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 10:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2039 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2039 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 061047
SVRSGF
KSC011-037-061200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS.
  BOURBON COUNTY IN SOUTHEAST KANSAS.

* UNTIL 700 AM CDT.

* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF LA HARPE
  TO PARSONS...AND MOVING NORTHEAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR UNIONTOWN BY 600 AM CDT.
  NEAR REDFIELD BY 610 AM CDT.
  NEAR ARMA BY 620 AM CDT.
  NEAR MULBERRY BY 625 AM CDT.

THE TOWNS OF GREENBUSH...BRAZILTON...PETERSBURG...XENIA...
HIATTVILLE...MAPLETON...FARLINGTON...MARMATON...HARDING AND DEVON ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

DAMAGING WINDS WILL MOVE INTO THE WESTERN PORTIONS OF CRAWFORD AND 
BOURBON COUNTIES BY 600 AM.

LAT...LON 3803 9506 3740 9507 3755 9462 3802 9463

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:24 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jul 6, 1:24 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 AM CDT TUE JUL 6 2004

.DISCUSSION...

SHORT TERM/MESOSCALE DISCUSSION...

LAST TWO MORNINGS FEATURED DERECHOS PLOWING ACROSS PORTIONS OF THE
CWA...AND ITS LOOKING INCREASINGLY LIKELY WE WILL COULD MAKE IT
THREE IN A ROW THIS MORNING. LARGE LINEAR MCS CONTINUES TO CHARGE
EASTWARD ACROSS CENTRAL/EASTERN KS AT 06Z WITH DAMAGING WINDS
ALREADY OCCURRING. STRONG COLD POOL IS DEVELOPING WITH
TEMPS/DEWPOINTS DROPPING UP TO 15 DEGREES IN THE WAKE OF THE LINE
AND ONE HOUR PRESSURE RISES IN EXCESS OF 3 MB.

AIRMASS IN ADVANCE OF THE MCS IS VERY UNSTABLE WITH MLCAPES BETWEEN
2-3K ACROSS SOUTHEAST KANSAS. LOW LEVEL JET IS INCREASING IN ADVANCE
OF THE SYSTEM WITH 40KT AT LAMONT OK WHICH IS A BIT STRONGER AND
MORE VEERED THAN THE ETA WAS FORECASTING. AS THE SYSTEM CONTINUES TO
PLOW EASTWARD LOW LEVEL JET MAY ACTUALLY BEGIN TO FEED INTO THE BACK
OF THE SYSTEM FURTHER ENHANCING THE WIND DAMAGE THREAT. SYSTEM STILL
A FEW HOURS AWAY FROM OUR WESTERN COUNTIES SO THERE IS SOME
OPPORTUNITY FOR IT TO WEAKEN OR BEGIN TO FALL APART...BUT LOOKING AT
THE ENVIRONMENT AHEAD OF THIS SYSTEM THERE ARE NO CLEAR CUT REASONS
WHY IT SHOULD WEAKEN.

HAVING SAID THAT...LATEST RADAR TRENDS OUT OF ICT SHOW OUTFLOW
SURGING WELL AHEAD OF THE CONVECTION TO THE NORTHWEST OF ICT. THIS
COULD BE THE BEGINNING OF A WEAKENING TREND. COULD SEE TWO SEPARATE
BOW ECHOS DEVELOP...ONE OVER NORTHEAST KANSAS AND ONE ALONG THE
OKLAHOMA BORDER. TOO EARLY TO LET OUR GUARD DOWN...BUT THERE IS A
VERY SMALL GLIMMER OF HOPE THAT THE WORST OF IT COULD SPARE THE SGF
CWA.

FAST MOVEMENT SHOULD PREVENT ANY MAJOR FLOOD THREAT...BUT FLASH
FLOOD GUIDANCE IS STILL FAIRLY LOW SO THERE COULD BE SOME FLOODING
PROBLEMS AS THE SYSTEM MOVES THROUGH THIS MORNING. NOT EXPECTING
WIDESPREAD MAJOR FLOODING SO HAVE OPTED TO HOLD OFF ON A FLOOD WATCH
BUT WILL ADD LOCALLY HEAVY RAINFALL TO THE GRIDS FOR THIS MORNING.

REMAINDER OF THE DISCUSSION...

MCS WILL LIKELY MOVE ACROSS THE AREA THIS MORNING AND COULD CONTINUE
TO PRODUCE DAMAGING WINDS THROUGH THE MORNING. THE SYNOPTIC COLD
FRONT WILL BEGIN TO DROP SOUTHWARD THROUGH THE AREA DURING THE
AFTERNOON. FIRST ASSUMPTION WOULD BE THAT WE WILL BE TOO WORKED
OVER FOR ANY RE-DEVELOPMENT THIS AFTERNOON...HOWEVER THE PAST TWO
DAYS THE ATMOSPHERE HAS RECOVERED SIGNIFICANTLY AFTER MORNING
CONVECTION. UNLIKE THE PAST TWO DAYS...SYNOPTIC SCALE SURFACE WINDS
WILL PROBABLY HAVE MORE OF A WESTERLY COMPONENT THIS AFTERNOON WHICH
MAY LIMIT THE AMOUNT OF MOISTURE RETURN WE SEE. OBVIOUSLY CONFIDENCE
IS LOW ON HOW THINGS WILL EVOLVE SO WILL CONTINUE POPS INTO THE
AFTERNOON (AND EVENING ACROSS SOUTHERN PORTIONS OF CWA). DEPENDING
ON HOW MUCH WE RE-COVER AFTER MORNING CONVECTION COULD BE SOME
ADDITIONAL SEVERE WEATHER THIS AFTERNOON.

FRONTAL BOUNDARY WILL LIKELY GET ENOUGH OF A PUSH TO MAKE IT SOUTH
OF THE CWA LATER TONIGHT AND TOMORROW. GFS IS DOESNT GIVE THIS
SYSTEM QUITE AS MUCH OF A PUSH...BUT HAVE OPTED TO GENERALLY SIDE
WITH THE MORE SOUTHERN POSITIONING IN THE ETA FOR THE SAKE OF
CONSISTENCY.

SOMEWHAT COOLER AND LESS HUMID AIRMASS IS STILL POISED TO FILTER
INTO THE REGION WEDNESDAY. RESPITE FROM THE WARM AND HUMID WEATHER
SHOULD BE SHORT LIVED AS ANOTHER POWERFUL UPPER TROUGH DROPS DOWN
INTO THE NORTHERN ROCKIES LEADING TO LEE CYCLOGENESIS OVER THE HIGH
PLAINS. HEIGHT FALLS OVER THE NORTHERN/CENTRAL PLAINS WILL LEAD
ENHANCE THE LOW LEVEL JET WEDNESDAY NIGHT WITH INCREASING WARM AIR
ADVECTION AN MCS COULD FORM OVER THE PLAINS. PRETTY FAR OUT TO SAY
WITH ANY DEGREE OF CERTAINTY WHERE AN MCS WILL FORM IF IT EVEN
DOES...SO ONLY KEEP RELATIVELY POPS GOING.

UPPER RIDGE WILL BUILD IN AS THE TROUGH DIGS IN THE ROCKIES WHICH
SHOULD ALLOW FOR A TROPICAL AIRMASS TO MOVE BACK NORTHWARD INTO THE
OZARKS FRIDAY. ETA AND GFS BOTH HINT THAT THERE COULD BE A WEAK
UPPER LOW OR IF NOTHING ELSE A WEAKNESS IN THE SUBTROPICAL RIDGE
OVER THE LOWER MISSISSIPPI VALLEY REGION. DEPENDING ON HOW FAR NORTH
THIS FEATURE MAKES IT WE COULD BE LOOKING AT AFTER PULSE TYPE
THUNDERSTORMS FRIDAY INTO THE WEEKEND. HAVE INTRODUCED SLIGHT CHANCE
POPS FOR THAT POSSIBILITY BUT WE STILL HAVE PLENTY OF TIME TO WATCH
THAT.

REST OF THE FORECAST ON TRACK AND NO CHANGES WERE MADE.

IZZI

&&

.AVIATION...

ALL EYES ON LINEAR MCS ACROSS CENTRAL KANSAS.  NORTHERN PORTION
APPEARS TO HAVE MORE OF AN EASTWARD MOVEMENT WHILE SOUTHERN END IS
HEADING MORE SOUTHEAST.  DISTANCE SPEED TOOL BRINGS MCS INTO WESTERN
SECTIONS OF THE CWA AFTER 09-10Z AND ALSO INTO THE JLN AREA DURING
THIS TIME.  HAVE ADDED A TEMPO WIND GROUP APPROACHING SEVERE
CRITERIA AS THIS SYSTEM MOVES THROUGH ALONG WITH VISIBILITIES IN THE
HEAVY RAIN DROPPING TO AROUND A MILE.  SYSTEM SHOULD PUSH THROUGH
BOTH SGF/JLN BY 16Z BUT HAVE HELD ON TO SCATTERED TSRA UNTIL
MIDDAY.  IF ATMOSPHERE CAN RECOVER DURING THE AFTERNOON...MORE OF
NATURES FIREWORKS COULD BE POSSIBLE BY THE LATE AFTERNOON AND HAVE
INCLUDED IN A TEMPO GROUP.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 6, 2:30 AM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 AM CDT TUE JUL 6 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
230 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS MORNING THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
    DAMAGING WINDS IN EXCESS OF 65 MPH.
    HAIL UP TO THE SIZE OF QUARTERS.
    AND TORRENTIAL RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA BETWEEN 5 AM AND
  12 PM.

  ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE OUTLOOK AREA
  BETWEEN 3 PM AND 10 PM.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS WILL LIKELY MOVE ACROSS THE OUTLOOK
  AREA THIS MORNING. AT THIS TIME...IT APPEARS AS THE THE GREATEST
  THREAT OF SEVERE THUNDERSTORMS WILL EXIST OVER NORTHERN AND
  WESTERN PORTIONS OF THE OUTLOOK AREA...BUT SEVERE THUNDERSTORMS
  ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA. THE PRIMARY THREAT
  FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS...BUT SOME STORMS
  COULD ALSO PRODUCE SOME MARGINALLY SEVERE HAIL AS WELL. IN
  ADDITION...THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY
  HEAVY RAINFALL IN A SHORT PERIOD OF TIME WHICH COULD CAUSE SOME
  LOCALIZED FLOODING.

  IF THE ATMOSPHERE IS ABLE TO DESTABILIZE IN THE WAKE OF MORNING
  THUNDERSTORMS...THEN ADDITIONAL STRONG TO SEVERE THUNDERSTORMS
  COULD DEVELOP LATE THIS AFTERNOON AND EVENING AS A COLD FRONT
  MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT AND THURSDAY AS A
  WARM FRONT LIFTS NORTHWARD ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS NORTHERN AND
  NORTHWESTERN PORTIONS OF THE OUTLOOK AREA AFTER 5 AM...AND SPOTTER
  ACTIVATION MAY BE REQUIRED ACROSS THE ENTIRE OUTLOOK AREA THIS
  MORNING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Special weather statement, Jul 6, 3:13 AM CDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 AM CDT TUE JUL 6 2004

KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>103-
061300-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MCDONALD-MILLER-
MORGAN-NEWTON-POLK-ST. CLAIR-STONE-VERNON-WEBSTER-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT SCOTT...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...
OSAGE BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.
313 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 575...IN EFFECT UNTIL 800 AM CDT TUESDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...  IN
MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MCDONALD...
MILLER...MORGAN...NEWTON...POLK...ST. CLAIR...STONE...VERNON AND
WEBSTER.  IN KANSAS:  BOURBON...CHEROKEE AND CRAWFORD.  SOME CITIES
IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT
SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...SPRINGFIELD AND
STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.

FOSTER

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.